Spice toxicity: three patients with confirmed exposure to JWH-018 and/or JWH-073

September 7, 2011, 11:03 pm

★★½☆☆

Three cases of “spice” exposure. Simmons J et al. Clin Toxicol 2011;49:431-433.

Abstract

This paper presents three emergency department patients whose reported exposure to “spice” was later confirmed by detection of the synthetic cannabinoid receptor agonists JWH-018 and/or JWH-073 in urine samples. The patients presented with a variety of signs and symptoms:

  • Pateint #1: A 25-year-old male with sinus tachycardia (122 bpm), mydriasis, combined mild respiratory and metabolic acidosis (pH 7.24), and altered mental status.
  • Patient #2: A 21-year-old male with agitation, elevated blood pressure (204/103), bradycardia (48 bpm), and hypoventilation (respiratory rate 8/min, no blood gas result given).
  • Patient #3: A 19-year-old male with “paranoia” and “delusions”. Vital signs were unremarkable, as were the pupils and neurological exam.

All patients had a negative urine drug screen that was relatively comprehensive but as the authors note certainly didn’t rule out all possible coingestants that might have contributed to these patients’ presentations.  All patients recovered with observation, fluids, and benzodiazepines or haloperidol as indicated, although Patient #2 was intubated for reasons that aren’t made entirely clear in the paper. (One would suspect there was more evidence of hypoventilation than just a respiratory rate of 8.)

Features seen in many — but certainly not all — patients exposed to “spice” products reported in the medical literature include agitation, paranoia, and tachycardia.

 

Related posts:

“Legal” marijuana: patients with confirmed exposure to JWH-018 and JWH-073

Synthetic ‘legal’ marijuana banned by the FDA

K2 Sex

Update on ‘legal’ smoking highs

K2: “This isn’t Jerry Garcia’s marijuana”

Comments are closed.